Alert archive / Missouri / Wind Advisories in 2009

Wind Advisory 8, NWS Springfield, MO

March 30, 2009Bourbon County, Cherokee County, Crawford County, Kansas; 17 counties in Missouri

NWS Springfield, MO issued this wind advisory at Mar 30, 2009, 10:57 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; 17 counties in Missouri. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2009, 10:57 AM CDT (15:57 UTC)
Expired
Mar 30, 2009, 6:58 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KSGF 301557
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 AM CDT MON MAR 30 2009

...GUSTY WINDS WILL CONTINUE TODAY ACROSS SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI...

.A STRONG AREA OF LOW PRESSURE CURRENTLY OVER NORTH CENTRAL KANSAS
WILL CONTINUE TO STRENGTHEN TODAY...KEEPING WINDS STRONG AND GUSTY
OUT OF THE SOUTH AND SOUTHEAST THROUGH THIS AFTERNOON. SUSTAINED
WINDS OF 25 TO 35 MPH ARE LIKELY WITH GUSTS TO 45 MPH. WIND SPEEDS
WILL TAPER OFF AS SUNSET APPROACHES.

KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>103-310000-
/O.NEW.KSGF.WI.Y.0008.090330T1557Z-090331T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-HICKORY-BARTON-CEDAR-
POLK-DALLAS-JASPER-DADE-GREENE-WEBSTER-NEWTON-LAWRENCE-CHRISTIAN-
MCDONALD-BARRY-STONE-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...LAMAR...EL DORADO SPRINGS...STOCKTON...BOLIVAR...
BUFFALO...JOPLIN...CARTHAGE...GREENFIELD...SPRINGFIELD...
MARSHFIELD...ROGERSVILLE...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...ANDERSON...PINEVILLE...MONETT...CASSVILLE...
KIMBERLING CITY...GALENA
1057 AM CDT MON MAR 30 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

A STRONG STORM SYSTEM WILL ALLOW SUSTAINED SOUTHERLY WINDS OF 25
TO 35 MPH...WITH GUSTS TO 45 MPH TO CONTINUE INTO THE AFTERNOON
HOURS. WINDS SHOULD EASE BACK AS WE APPROACH SUNSET AND A COLD
FRONT BEGINS TO MAKE ITS WAY ACROSS THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO
45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS73 KSGF 302358
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT MON MAR 30 2009

...WIND ADVISORY IS CANCELLED...

KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>103-310100-
/O.CAN.KSGF.WI.Y.0008.000000T0000Z-090331T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-HICKORY-BARTON-CEDAR-
POLK-DALLAS-JASPER-DADE-GREENE-WEBSTER-NEWTON-LAWRENCE-CHRISTIAN-
MCDONALD-BARRY-STONE-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...LAMAR...EL DORADO SPRINGS...STOCKTON...BOLIVAR...
BUFFALO...JOPLIN...CARTHAGE...GREENFIELD...SPRINGFIELD...
MARSHFIELD...ROGERSVILLE...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...ANDERSON...PINEVILLE...MONETT...CASSVILLE...
KIMBERLING CITY...GALENA
658 PM CDT MON MAR 30 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE
WIND ADVISORY. 

SOUTHEAST WINDS HAVE BEGUN TO DECREASE IN STRENGTH OVER THE
PAST COUPLE HOURS. WITH THE SUN SETTING...WINDS SHOULD CONTINUE TO
WEAKEN. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. GUSTY
WINDS WILL CONTINUE THROUGH THE EVENING WITH SUSTAINED WINDS OF 15
TO 20 MPH WITH GUSTS TO 25 MPH.

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Mar 30, 7:00 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 30, 7:00 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT MON MAR 30 2009

...UPDATE TO AVIATION...

.DISCUSSION...

A LOW LEVEL JET LOCATED ACROSS THE CENTRAL PLAINS WAS ABSOLUTELY
SCREAMING FROM THE SOUTH THIS MORNING.  850 PROFILERS ACROSS KANSAS
AND OKLAHOMA WERE MEASURING 80 TO 85 KNOTS...WHILE THE WICHITA 88-D
VAD WIND PROFILER WAS MEASURING 85 KNOTS AT 4000 FEET.  GEESE
MIGRATION IS LIKELY ENHANCING THESE MEASUREMENTS...SO 80 KNOTS AT
850 IS NOT LIKELY...BUT ULTIMATELY THERE COULD BE A 65-70 KNOT LOW
LEVEL JET ONGOING JUST TO THE WEST OF THE OZARKS THIS MORNING.

AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM THATS RAPIDLY APPROACHING
THE CENTRAL PLAINS...IS THE MAIN REASON FOR THE LOW LEVEL JET AND
STRENGTHENING SURFACE LOW OVER THE WHEAT STATE.  THE TIGHT PRESSURE
GRADIENT FROM THIS APPROACHING STORM SYSTEM WILL CAUSE SURFACE WINDS
OUT ACROSS THE OSAGE PLAINS AND WESTERN OZARKS TO GUST OVER 30 MPH
TODAY.  WE CONTEMPLATED A WIND ADVISORY...HOWEVER...COLLABORATION
WITH WFOS TULSA...WICHITA...AND TOPEKA LED TO AN AGREEMENT TO HOLD
OFF AT THE MOMENT DUE TO HIGH LEVEL CLOUDS MOVING IN THAT COULD
LIMIT MOMENTUM TRANSFER.  THE DAY SHIFT WILL NEED TO MONITOR FOR A
POSSIBLE SHORT FUSE WIND ADVISORY OUT ACROSS THE OSAGE PLAINS.

AS WE CONTINUE TO DISCUSS IMPACTS FROM THE STRONG SOUTHERLY WINDS
TODAY...MOISTURE TRANSPORT BACK INTO THE NATIONS MID SECTION IS
GOING TO OCCUR FAST.  THE GULF OF MEXICO WAS SCOURED OUT YESTERDAY
FROM A COLD FRONT THAT MOVED INTO THAT REGION.  HOWEVER...SOME
RECOVERY IS ONGOING OVER THE WESTERN GULF WITH LOW AND MID 50 DEWS
SPREADING BACK INTO SOUTHERN TEXAS.  THIS MOISTURE WILL TRANSPORT
RAPIDLY BACK INTO THE EASTERN PLAINS BY LATE THIS AFTERNOON.
MEANWHILE...INTENSE LARGE SCALE ASCENT FROM THE APPROACHING STORM
SYSTEM WILL INTERACT WITH THIS MOISTURE AND MODEST INSTABILITY TO
PRODUCE DEEP CONVECTION SOMETIME AROUND 00-02Z.  THIS CONVECTION
WILL DEVELOP NEAR THE KANSAS FLINT HILLS...AND QUICKLY WORK ITS WAY
NEAR THE KANSAS-MISSOURI BORDER BY AROUND MIDNIGHT.

WITH THE RAPID MOISTURE TRANSPORT BACK INTO EASTERN KANSAS AND
SOUTHERN MISSOURI...MU CAPES INCREASE TO AROUND 1000 J/KG...WITH
MIXED LAYER CAPES ONLY INCREASING TO A COUPLE HUNDRED J/KG (IF
THAT).  HOWEVER...GIVEN THE INTENSE LIFT AND DYNAMICS ASSOCIATED
WITH THE WIND FIELDS...A FEW STRONG TO SEVERE THUNDERSTORMS CAN NOT
BE RULED OUT FOR AREAS WEST OF THE HIGHWAY 71 CORRIDOR.  A MODEST
MENTION OF A FEW STRONG TO SEVERE STORMS WILL BE POSTED WITHIN THE
MORNING HAZARDOUS WEATHER OUTLOOK.  PRIMARY HAZARD WITH THESE STORMS
WILL BE DOWNDRAFT INDUCED MOMENTUM TRANSFER OF LOW LEVEL
ENVIRONMENTAL WINDS...LEADING TO SEVERE WIND GUSTS AT THE SURFACE.

ANOTHER UPPER LOW WILL TRACK SOUTH OF THE OZARKS WEDNESDAY NIGHT
INTO THURSDAY.  MODELS CONTINUE TO TREND THE TRACK OF THIS LOW
FURTHER SOUTH WITH EACH CONSECUTIVE RUN.  GIVEN SOME MODEL
INCONSISTENCY WITH THIS TRACK...ILL STICK CLOSE TO THE MEX POPS FOR
THIS TIME FRAME.

HEADING INTO THE WEEKEND...THE NATIONAL WEATHER SERVICE WILL BE
CLOSELY MONITORING FOR POTENTIAL IMPACTS ASSOCIATED WITH ANOTHER
SPRINGTIME STORM SYSTEM THAT WILL APPROACH FROM THE WEST.  FOLKS
THIS IS GOING TO BE ONE TO WATCH.  BOTH THE ECMWF AND THE GFS HAVE
BEEN CONSISTENTLY SUGGESTING A SIMILAR STRUCTURE TO THIS
SYSTEM...THAT WOULD CAUSE AN EPISODE OF SEVERE THUNDERSTORMS WITHIN
A HIGHLY SHEARED ENVIRONMENT.  DESPITE THE LIKELIHOOD OF STEEP MID
LEVEL LAPSE RATES WITH A SYSTEM OF THIS STRUCTURE...THERE IS ALREADY
ONE NEGATIVE THAT IS FORESEEABLE.  GIVEN THE LACK OF GULF RECOVERY
TIME FROM THURSDAYS UPPER LOW PASSAGE...QUALITY MOISTURE MAY BE
DIFFICULT TO TRANSPORT BACK INTO SOUTHERN MISSOURI PRIOR TO THE
SYSTEM APPROACHING.  DISCERNING THESE TYPES OF SMALLER SCALE
ENVIRONMENTAL DETAILS WILL BE BETTER UNDERSTOOD AS WE PROGRESS
TOWARD NEXT WEEKEND.

THANKS TO TSA...EAX...ICT...AND TOP FOR THE EXCEPTIONAL FORECAST
COLLABORATION REGARDING THE WEEKEND WINTER STORM AND UPCOMING ACTIVE
WEEK OF CONVECTIVE WEATHER.

CRAMER

&&

.AVIATION...
FOR THE 1200 UTC KSGF/KJLN TAFS...LOW PRESSURE AND AND AN
ASSOCIATED COLD FRONT MOVING THROUGH THE CENTRAL PLAINS TODAY WILL
PRODUCE GUSTY SOUTH TO SOUTHEAST WINDS. MOISTURE AHEAD OF THE
FRONT WILL INITIALLY BE LIMITED...SO VFR CONDITIONS ARE EXPECTED
THROUGH THE DAY AND INTO THE EARLY EVENING HOURS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP WEST OF KJLN THIS EVENING AS THE FRONT
APPROACHES. USING NAM AND NAM PROGGED SOUNDINGS FOR TIMING...BRING
TAFS INTO THE MVFR CATEGORY FOR CEILINGS AND VISIBILITY IN
SHOWERS/THUNDERSTORMS OVERNIGHT...BUT THERE SHOULD BE A QUICK
IMPROVEMENT IN CEILINGS BEHIND THE FRONT TUESDAY MORNING. DSA

&&

.FIRE WEATHER...

SOUTHEAST WINDS ARE ALREADY INCREASING OVER THE OSAGE PLAINS AND
WESTERN OZARKS IN RESPONSE TO LOW PRESSURE OVER WESTERN KANSAS.
WINDS ARE EXPECTED TO STRENGTHEN AS DAYTIME MIXING DEVELOPS LATER
THIS MORNING. HUMIDITY RECOVERY HAS BEEN POOR IN MOST AREAS
TONIGHT WITH DEW POINTS STAYING IN THE 20S AND LOWER 30S. WINDS
ARE EXPECTED TO STAY BACKED OUT OF THE SOUTHEAST TODAY...AND THIS
WILL LIMIT MOISTURE RETURN AHEAD OF THE APPROACHING STORM UNTIL
LATE IN THE DAY...AND IN THE EASTERN OZARKS...PROBABLY EARLY
TONIGHT. DEW POINTS MAY MIX DOWN INTO THE LOWER 30S IN SOME AREAS
WHICH WILL DROP RH VALUES INTO THE MID-UPPER 20S FROM THE LAKE OF THE
OZARKS REGION SOUTH INTO SOUTH CENTRAL MO. BOTH WIND AND HUMIDITY
VALUES WILL COME CLOSE TO RED FLAG CRITERIA OVER PARTS OF THE
OZARKS REGION. FACTORS AGAINST A WARNING ARE RECENT RAINFALL AND
AT LEAST SOME MID AND HIGH CLOUD COVER. DAY SHIFT WILL NEED TO
MONITOR CONDITIONS CLOSELY TODAY. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 30, 7:05 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 AM CDT MON MAR 30 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
705 AM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WIND GUSTS WILL RANGE FROM 30 TO 40 MPH TODAY AS STRONG LOW
 PRESSURE MOVES EAST THROUGH THE PLAINS. THE WIND COMBINED WITH
 LOW DAYTIME HUMIDITY WILL LEAD TO AN INCREASED FIRE DANGER OVER
 SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE GRASSLAND FIRE
 DANGER INDEX IS EXPECTED TO BE IN THE VERY HIGH CATEGORY FOR
 ALMOST ALL OF THE REGION LATE THIS MORNING AND THIS AFTERNOON.

 THUNDERSTORMS WILL DEVELOP ACROSS EASTERN KANSAS THIS EVENING.
 THESE STORMS WILL QUICKLY SHIFT EAST INTO THE OZARKS REGION
 DURING THE OVERNIGHT HOURS.  A FEW STRONG TO SEVERE
 THUNDERSTORMS  CAN NOT BE RULED OUT OVER AREAS ALONG AND WEST OF
 HIGHWAY 71. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE WIND
 GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS UPCOMING
 WEEKEND. THESE STORMS WILL DEVELOP IN RESPONSE TO AN INTENSE
 STORM SYSTEM THAT WILL APPROACH THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:17 PM CDTAreal Flood AdvisorySGFCherokee18 hr

Nearby

Wind Advisories in Missouri, 2009Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.